What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 5, 6:01 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 5, 6:01 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
701 PM EDT Mon Jul 5 2021
.NEAR TERM...(Through Tonight)
Issued at 343 PM EDT Mon Jul 5 2021
...Perhaps a few stronger storms into this evening...
High impact weather potential: Minimal. May see isolated severe
storms into this evening across portions of northern lower Michigan.
Pattern synopsis and forecast:
Weak shortwave trough working its way east into our area early this
afternoon, with main mid level support and dynamics removed well to
our north across northern Ontario. Cold front tied to this wave
making slow southeast progress across eastern upper Michigan down
into eastern Wisconsin. Moderately unstable atmosphere out ahead of
this front, as evident by both SPC mesoanalysis and convective
allowing guidance showing upwards of 2+K joules/kg of most unstable
cape across much of the Northwoods. However, given lack of deeper
forcing for ascent, shower and thunderstorm coverage has remained
fairly disorganized and limited. Definitely another warm and muggy
day, with current temperatures punching well up into the 80s for
many and surface dewpoints up into the 60s.
Cold front will continue to work slowly southeast this afternoon and
evening...essentially "washing out" overnight as more bonafide cold
front drops south out of Ontario. Weak convergence via lead front
and convectively driven outflow boundaries will help to drive at
least scattered shower and thunderstorm development into this
evening.
Primary forecast concerns/challenges:
Addressing thunderstorm chances and intensity into this evening
Details:
Expect storms to continue propagate/build southeast the remainder of
this afternoon into this evening along and ahead of that weakening
cold front. Storm coverage should remain somewhat disorganized
owning to lack of deeper forcing, with convective induced outflows
likely dictating where best shower and storm coverage will reside.
Although both sub 30 knot effective shear and lack of organization
argue against an organized severe weather threat, some decent dcape,
respectable cape through the hail growth region, and potential for
precip-loaded cores (precipitable water values over 1.50 inches) all
support at least isolated severe storm potential...with marginal
severe wind gusts and hail the primary severe weather concern. In
addition, given such a moisture rich environment, any storm will be
capable of producing heavy rainfall rates...although expected steady
southeast propagation should preclude any significant flooding
concerns.
Lead front (essentially the "effective" front) works its way south
of the area overnight, taking the deeper moisture along with it.
Surface driven instability also wanes considerably, leaving approach
of the that secondary cold front little to work with. Expect after
evening activity slides southeast, much of the overnight will be
dry. Mild weather continues, with lows by morning ranging from the
upper 50s across eastern upper, to the lower and middle 60s across
northern lower Michigan.
&&
.SHORT TERM...(Tuesday through Thursday)
Issued at 343 PM EDT Mon Jul 5 2021
...Welcomed Rainfall Expected...
High impact weather: Locally heavy rainfall possible.
The surface cold front which will move across the region tonight is
expected to stall out just to the south of the forecast area Tuesday
(in the vicinity of M-55) and remain nearly stationary for 36 to 48
hours. Meanwhile, a wave of low pressure is shown to move slowly
through the flow (along the front) from late Tuesday through early
Thursday. Rain is expected to arrive late Tuesday afternoon into
Tuesday evening from west to east. In addition, the airmass remains
very moist across the area with precipitable waters of between 1.50
and 1.75 inches. This pattern is expected to bring a decent rainfall
across northern Michigan with amounts of 1+ inches. In addition,
much of the area is in a marginal risk for excessive rainfall.
Although there could be some embedded thunder, better instability is
expected to remain south of the region limiting severe potential.
Can not rule out daytime heating induced isolated thunderstorms
across southeast counties Tuesday afternoon with models indicating
that there will be a few hundred J/kg of mixed layer cape. Cooler
across the upper Peninsula Tuesday with highs only in the upper 60s
to mid 70s. Remaining very warm across the northern Peninsula (but
with less humidity) with highs ranging from the upper 70s north to
near 90s southeast. Cooler Wednesday and Thursday with highs only in
the mid 60s to low 70s.
.LONG TERM...(Thursday night through Monday)
Issued at 343 PM EDT Mon Jul 5 2021
...Seasonable Temperatures...
High impact weather potential: None is expected.
Lots of uncertainty heading into the end of the week into next
weekend. Some models bring another slow moving system across the
region while others including the 12z ECMWF and GFS are keeping this
sytem well south of northern Michigan through Sunday (possibly
reaching the area early next week). The blend has pops pretty much
through the extended but we shall see how much if any rainfall we
get next weekend. Temperatures should return to near seasonable
levels with highs generally in the mid and upper 70s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 700 PM EDT Mon Jul 5 2021
Upstream cold front will drop SE into the Straits area by
daybreak...and then continue south to around Saginaw Bay by
Tuesday evening. Scattered to numerous showers and thunderstorms
will continue to impact much of Northern Lower Michigan as this
front drops thru our region...with the best chances occurring this
evening along and south of M-32. Prevailing conditions will remain
VFR thru the 24 hours TAF forecast period...but may briefly drop
to MVFR/IFR within any of the heavier showers and storms. Surface
winds will remain from the W/WS AOB 10 kts tonight...becoming NW
behind the front on Tuesday.
&&
.MARINE...
Issued at 343 PM EDT Mon Jul 5 2021
Weak cold front expected to stall/washout across the area tonight.
Pressure gradient will weaken in the process, resulting in winds and
waves falling below advisory levels this evening. Sub-advisory
conditions look to continue into Tuesday night, with gusty northeast
winds Wednesday perhaps resulting in small craft advisory conditions
on some nearshore waters. Scattered showers and thunderstorms
expected into this evening, with the threat for more showers
returning later Tuesday into Wednesday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...MB
SHORT TERM...AS
LONG TERM...AS
AVIATION...MR
MARINE...MB
Hazardous weather outlook, Jul 5, 2:35 PM EST, 5 hours before
Hazardous Weather Outlook
National Weather Service Gaylord MI
335 PM EDT Mon Jul 5 2021
MIZ016>018-020>036-041-042-086>088-095>099-061200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
335 PM EDT Mon Jul 5 2021
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Through tonight.
Scattered thunderstorms will continue into this evening across
northern Michigan. While widespread severe weather is not
expected, isolated severe thunderstorms are possible across the
area into the evening. Wind gusts to 60 mph and hail to one inch
in diameter are the primary severe weather concerns.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is additional chances for thunderstorms Tuesday afternoon
through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-061200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
335 PM EDT Mon Jul 5 2021
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Through tonight.
Scattered thunderstorms will continue into this evening across
northern Michigan and the surrounding nearshore waters. While
widespread severe weather is not expected, isolated severe
thunderstorms are possible across the area into the evening. Wind
gusts to 60 mph and hail to one inch in diameter are the primary
severe weather concerns.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is additional chances for thunderstorms Tuesday afternoon
through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 5, 6:16 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Gaylord MI
716 PM EDT Mon Jul 5 2021
MIZ022>024-026>029-032-033-060015-
Otsego-Grand
Traverse-Montmorency-Kalkaska-Alpena-Missaukee-Oscoda-Wexford-
Crawford-
716 PM EDT Mon Jul 5 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ALPENA...
NORTHERN WEXFORD...SOUTHEASTERN GRAND TRAVERSE...SOUTHEASTERN
OTSEGO...CRAWFORD...KALKASKA...NORTHWESTERN MISSAUKEE...MONTMORENCY
AND NORTHWESTERN OSCODA COUNTIES...
At 716 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Royston to near Buckley. Movement
was east at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Alpena, Kalkaska, Grayling, Atlanta, Lewiston, Lachine, Sharon,
Kingsley, Frederic, Hillman, Buckley, Lovells, Fife Lake, Sigma,
Fletcher Pond, Loud Township, Darragh, South Boardman, Spratt and
Hetherton.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4446 8510 4449 8582 4451 8582 4511 8406
4514 8327 4510 8325
TIME...MOT...LOC 2316Z 265DEG 27KT 4514 8399 4453 8571
MLRSpecial weather statement, Jul 5, 7:19 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Gaylord MI
819 PM EDT Mon Jul 5 2021
MIZ022>024-027>030-033>036-060145-
Iosco-Otsego-Roscommon-Montmorency-Alcona-Kalkaska-Ogemaw-Alpena-
Missaukee-Oscoda-Crawford-
819 PM EDT Mon Jul 5 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALCONA...SOUTHERN
ALPENA...SOUTHEASTERN OTSEGO...CRAWFORD...OGEMAW...ROSCOMMON...
KALKASKA...NORTHEASTERN MISSAUKEE...SOUTHERN MONTMORENCY...IOSCO AND
OSCODA COUNTIES...
At 818 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lincoln to 6 miles northwest of
Morey. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Alpena, Oscoda, Houghton Lake, East Tawas, West Branch, Kalkaska,
Grayling, Tawas City, Ossineke, Roscommon, Harrisville, Au Sable,
Lewiston, St. Helen, The Town Of Hubbard Lake, Mio, Glennie,
Prudenville, Long Lake and South Branch.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4499 8326 4502 8338 4498 8336 4495 8338
4494 8330 4485 8324 4475 8325 4471 8322
4461 8326 4432 8329 4427 8337 4417 8463
4468 8534 4471 8533 4511 8348 4500 8319
TIME...MOT...LOC 0018Z 286DEG 32KT 4473 8340 4449 8529
MLR